Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS San Angelo, TX

July 8, 20154 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Jul 8, 2015, 1:02 AM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2015, 1:02 AM CDT (06:02 UTC)
Expired
Jul 8, 2015, 4:00 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Coleman County, TX, McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 118 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:05 AM CDTFLASH FLOODBrownwood, TXONE WATER RESCUE UNDERWAY. SEVERAL STREETS ARE BEGINNING TO FLOOD AND ARE BEING CLOSED.
Jul 8, 2:30 AM CDTFLASH FLOODBrownwood, TXNUMEROUS INTERSECTIONS ACROSS TOWN ARE FLOODED AND ARE BEING BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WGUS54 KSJT 080602
FFWSJT
TXC049-083-307-411-080900-
/O.NEW.KSJT.FF.W.0037.150708T0602Z-150708T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
102 AM CDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS...
  MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 AM CDT

* AT 1254 AM CDT...VERY HEAVY RAINFALL CONTINUES ACROSS THE AREA 
EARLY THIS MORNING. RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES HAVE 
ALREADY FALLEN AND AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED THROUGH 
4 AM.  

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RICHLAND
SPRINGS...EARLY...BROWNWOOD...BRADY...CAMP BOWIE...LAKE BROWNWOOD
STATE PARK...CALF CREEK...CAMP SAN SABA...BRADY LAKE...ZEPHYR...
WINCHELL...VOCA...TRICKHAM...SKEETERVILLE...ROCHELLE...PLACID...
MERCURY...MAY...LOHN...ELM GROVE...BROOKESMITH...BLANKET AND BANGS.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  CROSSINGS ALONG COUNTY ROAD 246...
  CROSSINGS ALONG COUNTY ROAD 158...
  COUNTY ROAD 156 CROSSING BOWIE CREEK...
  COUNTY ROAD 158 CROSSING BOWIE CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3169 9875 3161 9877 3148 9898 3146 9897
      3147 9894 3144 9892 3145 9887 3142 9884
      3094 9914 3094 9960 3114 9959 3206 9892
      3205 9889 3170 9867

$$
1 follow-up statement
058 
WGUS74 KSJT 080745
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 AM CDT WED JUL 8 2015

TXC049-083-307-411-080900-
/O.CON.KSJT.FF.W.0037.000000T0000Z-150708T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCULLOCH TX-SAN SABA TX-COLEMAN TX-BROWN TX-
245 AM CDT WED JUL 8 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
BROWN...SOUTHEASTERN COLEMAN...NORTHWESTERN SAN SABA AND MCCULLOCH
COUNTIES...

AT 238 AM CDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL 
CONTINUE OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES BEWTEEN 3 TO 
6 INCHES OF RAIN HAS ALREADY FALLEN AND AN ADDITIONAL 1 TO 3 INCHES 
OF ADDITIONAL RAINFALL WILL BE POSSIBLE THROUGH 4 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP BOWIE...
LAKE BROWNWOOD STATE PARK...ZEPHYR...TRICKHAM...MAY...EARLY...
BROWNWOOD...BROOKESMITH...BLANKET AND BANGS

THIS INCLUDES THE LOW WATER CROSSINGS AT...
 
  CROSSINGS ALONG COUNTY ROAD 228...
  CR 201 CROSSING CLEAR CREEK...
  COUNTY ROAD 201 CROSSING CLEAR CREEK...
  MILAM DR CROSSING S FORK OF WILLIS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3169 9875 3161 9877 3148 9898 3146 9897
      3147 9894 3144 9892 3145 9887 3142 9884
      3094 9914 3094 9960 3114 9959 3206 9892
      3205 9889 3170 9867

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:34 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 11:34 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1134 PM CDT Tue Jul 7 2015

.AVIATION...
/06Z TAFS/

Very challenging flight weather will continue for the next 12 to
18 hours. Models this cycle continue to hold all terminals in the
MVFR range through tomorrow afternoon. Plus, short-term models
continue to indicate potential thunderstorm redevelopment tonight.
Thus, terminals this cycle very close to previous forecasts.

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT Tue Jul 7 2015/

AVIATION...
/00Z TAFS/

Look for very challenging flight weather conditions for the next
24 hours. Thunderstorms or MVFR ceilings will dominate much of
West Central Texas for the next 24 hours. Expect some showers and
all thunderstorms to produce heavy rainfall, which will likely
reduce the visibility to less than one mile.

PREV DISCUSSION... /ISSUED 331 PM CDT Tue Jul 7 2015/

SHORT TERM...
(Tonight and Tomorrow)

With the ongoing weather, discussion will be short. Shortwave
pushing into the area along with abundant low level moisture will
set the stage for heavy rainfall. A slow moving cold front is draped
along the western border of the Concho Valley and Big Country, or
roughly from Fort Stockton to Sweetwater to Wichita Falls at 3 PM.
Boundary is acting a focus for new convective developing which has
brought heavy rainfall to San Angelo since 2 PM. The storms are
drifting north while the boundary drifts south, which means the
storms are not moving very much at all and will continue to bring
heavy rainfall to the Concho Valley and eventually back into the
northern Heartland through this evening. Have brought the Flash
Flood Watch a row of counties farther south to include San Angelo
and Brownwood, and have increased PoPs to match. Unusually high
PWAT's will make for fairly efficient rain producers and the
threat of flash flooding will continue until the system can finally
exit to the east on Wednesday.

07

LONG TERM...
(Wednesday Night through next Tuesday)

Dry and warmer weather expected into next week...

An upper level high over the southeastern states Wednesday night
will migrate westward into the Southern Plains through this
coming weekend, resulting in an upper ridge dominating the
central CONUS. This scenario will portend dry weather and warming
afternoon highs for the forecast area. Afternoon highs in the
lower 90s Thursday will warm into the mid to upper 90s by the
beginning of next week. Morning lows will be in the upper 60s to
the lower 70s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  89  72  91  71 /  80  40  10   5   5
San Angelo 	 70  91  72  91  70 /  80  20   5   5   0
Junction 	 72  90  72  91  71 /  30  10   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Wednesday afternoon FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Shackelford...
Sterling...Taylor...Throckmorton...Tom Green.

&&
Hazardous weather outlook, Jul 7, 2:07 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT TUE JUL 7 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
207 PM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...ESPECIALLY
NORTH OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE. A FLASH FLOOD
WATCH REMAINS IN EFFECT. DANGEROUS LIGHTNING WILL ALSO BE LIKELY
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:14 PM CDTAreal Flood AdvisorySJTCrockett2 hr
Jul 7, 11:49 PM CDTAreal Flood AdvisorySJTBrown, McCulloch116 min
Jul 8, 1:59 AM CDTAreal Flood AdvisorySJTMenard2 hr
Jul 8, 3:41 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher109 min
Jul 8, 4:17 AM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Jul 8, 7:06 AM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba114 min
Jul 8, 7:30 AM CDTAreal Flood AdvisorySJTCallahan, Coleman90 min
Jul 8, 8:45 AM CDTFlash Flood WarningSJTBrown, Coleman4 hr
Jul 8, 8:52 AM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr
Jul 8, 9:17 AM CDTRiver Flood WarningSJTBrown, San Saba24 hr
Jul 8, 9:17 AM CDTRiver Flood WarningSJTLampasas, San Saba49 hr
Jul 8, 12:18 PM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jul 8, 12:20 PM CDTRiver Flood WarningSJTBrown72 hr
Jul 8, 3:26 PM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jul 8, 4:32 PM CDTAreal Flood AdvisorySJTIrion, Tom Green118 min
Jul 8, 4:45 PM CDTSpecial Weather StatementSJTTom Green30 min
Jul 8, 5:17 PM CDTSpecial Weather StatementSJTTom Green43 min
Jul 8, 6:49 PM CDTAreal Flood WarningSJTBrown12 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.